Pattern of Paracetamol Poisoning: Influence on Outcome and Complications.
Toxics. 2018 Sep 29;6(4):
Authors: Castanares-Zapatero D, Dinant V, Ruggiano I, Willem H, Laterre PF, Hantson P
Acute paracetamol poisoning due to a single overdose may be effectively treated by the early administration of N-acetylcysteine (NAC) as an antidote. The prognosis may be different in the case of intoxication due to multiple ingestions or when the antidote is started with delay. The aim of this work was to investigate the outcome of paracetamol poisoning according to the pattern of ingestion and determine the factors associated with the outcome. We performed a retrospective analysis over the period 2007⁻2017 of the patients who were referred to a tertiary hospital for paracetamol-related hepatotoxicity. Inclusion criteria were: accidental or voluntary ingestion of paracetamol, delay for NAC therapy of 12 h or more, liver enzymes (ALT) >1000 IU/L on admission. Ninety patients were considered. Poisoned patients following multiple ingestion were significantly older (45 ± 12 vs. 33 ± 14) (p = 0.001), with a higher incidence of liver steatosis (p = 0.016) or chronic ethanol abuse (p = 0.04). In comparison with the subgroup of favorable outcome, the patients with poor outcome were older, had higher values for ALT, bilirubin, lactate, and lower values for factor V and arterial pH. In multivariate analysis, the arterial lactate value was associated with a bad prognosis (p < 0.02) (adjusted odds ratio 1.74 and CI 95:1.09⁻2.77). The risk of poor outcome was greater in the subgroup with staggered overdose (p = 0.02), which had a higher mortality rate (p = 0.01). This retrospective analysis illustrates the different population patterns of patients who were admitted for a single ingestion of a paracetamol overdose versus multiple ingestions. This last subgroup was mainly represented by older patients with additional risk factors for hepatotoxicity; arterial lactate was a good predictor of severity.
PMID: 30274302 [PubMed]